Nov 6, 2003
This is question is triggered by the number of mails posted to you about the terrible side effects of the treatment.I have not started treatment yet but this is just to get an idea of,on average do you often have patients with these much problems.We are trying so hard as people who are infected to live positively but to read about all the disturbing news from people everyday does not make the situation any better.Is this a true reflection of the severity of the consequences of HIV or is it because you are there to help people and therefore those who have less of these problems do not write to you?
Response from Dr. Pierone
I think that the side effects of HIV treatment are manageable. For someone that is nave to therapy that is now starting we can almost find a regimen that they can tolerate without causing them to feel ill. If we choose a regimen and persistent nausea or diarrhea develops, then it is time for a change. If neuropathy or headaches result, then it's time for a change. One of the most common mistakes that inexperienced (or stubborn) HIV treaters make is to ask their patients to continue a regimen that is making them sick. There are many treatment options and therapy must be individualized and modified real time depending on tolerability and response.
I realize that some people have very few treatment options and have to put up with medication-related side effects in order to get by. But most people with HIV are not in this situation and the fear of changing a regimen can result in significant damage. Someone with progressive peripheral neuropathy from HIV medications (that are controlling the virus) should change to an alternative regimen to prevent permanent nerve damage.
The goal of HIV treatment should be for someone to have an undetectable viral load on therapy with the absence of medication-related side effects. This goal is achievable in almost all people with HIV.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Contract HIV From Blowjob From A Prostitute?
- Cold Feet After Sucking Penis Worried I Have HIV
- Dark Bumps After Fingering Stripper Sign Of HIV AIDS
- Painful Ejaculation After Fisting Worried I Have HIV
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Amoxicillin Syphilis Treatment
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.